5 doctors weighed in:

My insurance company denied my doctor's request for me to take nuvigil and or provigil . Now she recommends ritilian. I have narcolespy . I'm afraid to take it because i read on webmd that ritilian causes motor tics . Is that true ?

5 doctors weighed in
Dr. James Ferguson
Pediatrics
1 doctor agrees

In brief: Trust your doc

If you have an underlying tendency for tics, Ritalin or ALL of the meds you mentioned could unmask or allow them to emerge.
This was really more of an issue with pre-teen kids, many of whom were placed on Ritalin for their ADD only to have their tic disorder emerge. Adults with a mature nervous system are unlikely to have such an issue show up. A trial would give you the answer.

In brief: Trust your doc

If you have an underlying tendency for tics, Ritalin or ALL of the meds you mentioned could unmask or allow them to emerge.
This was really more of an issue with pre-teen kids, many of whom were placed on Ritalin for their ADD only to have their tic disorder emerge. Adults with a mature nervous system are unlikely to have such an issue show up. A trial would give you the answer.
Dr. James Ferguson
Dr. James Ferguson
Thank
Dr. Louis Cady
Psychiatry

In brief: Ritalin (methylphenidate) & tics

There is controversy over Ritalin (methylphenidate) causing tics, although it may reveal and underlying tic disorder. Any medication, at high doses can cause side effects.
In terms of the ritalin, (methylphenidate) i would try it. In terms of getting your Nuvigil or Provigil paid for, i can tell you that a sleep study and mslt can document your need for these agents for narcolepsy. It may be "tortuous" for your ins co to deny.

In brief: Ritalin (methylphenidate) & tics

There is controversy over Ritalin (methylphenidate) causing tics, although it may reveal and underlying tic disorder. Any medication, at high doses can cause side effects.
In terms of the ritalin, (methylphenidate) i would try it. In terms of getting your Nuvigil or Provigil paid for, i can tell you that a sleep study and mslt can document your need for these agents for narcolepsy. It may be "tortuous" for your ins co to deny.
Dr. Louis Cady
Dr. Louis Cady
Thank
1 comment
Dr. Alan Ali
Recommend u follow your doctor's recommendation at low dose and adjust as tolerated.
Dr. Jason Hess
Surgery - Plastics

In brief: Ritalin (methylphenidate)

Ritalin side effects include: nervousness and insomnia are the most common adverse reactions but are usually controlled by reducing dosage and omitting the drug in the afternoon or evening.
Other reactions include hypersensitivity (including skin rash, urticaria, fever, arthralgia, exfoliative dermatitis, erythema multiforme with histopathological findings of necrotizing vasculitis, and thrombocytopenic purpura); anorexia; nausea; dizziness; palpitations; headache; dyskinesia; drowsiness; blood pressure and pulse changes, both up and down; tachycardia; angina; cardiac arrhythmia; abdominal pain; weight loss during prolonged therapy. There have been rare reports of tourette's syndrome. Toxic psychosis has been reported. Although a definite causal relationship has not been established, the following have been reported in patients taking this drug: instances of abnormal liver function, ranging from transaminase elevation to hepatic coma; isolated cases of cerebral arteritis and/or occlusion; leukopenia and/or anemia; transient depressed mood; aggressive behavior; a few instances of scalp hair loss. Very rare reports of neuroleptic malignant syndrome (nms) have been received, and, in most of these, patients were concurrently receiving therapies associated with nms. In a single report, a ten-year-old boy who had been taking methylphenidate for approximately 18 months experienced an nms-like event within 45 minutes of ingesting his first dose of venlafaxine. It is uncertain whether this case represented a drug-drug interaction, a response to either drug alone, or some other cause. Source: http://www.Rxlist.Com/ritalin-drug.Htm in short, there aer a barrage of side effects. I think the minimalist approach to medications is most ideal. Unless you absolutely require a medication to improve symptoms, they are best avoided. In general, however, most side effects are reduced with time. They are most prominent when a medication is first initiated. I have never seen motor tics with ritalin, but I have seen nervousness, insomnia, and decreased appetite. Hope this helps.

In brief: Ritalin (methylphenidate)

Ritalin side effects include: nervousness and insomnia are the most common adverse reactions but are usually controlled by reducing dosage and omitting the drug in the afternoon or evening.
Other reactions include hypersensitivity (including skin rash, urticaria, fever, arthralgia, exfoliative dermatitis, erythema multiforme with histopathological findings of necrotizing vasculitis, and thrombocytopenic purpura); anorexia; nausea; dizziness; palpitations; headache; dyskinesia; drowsiness; blood pressure and pulse changes, both up and down; tachycardia; angina; cardiac arrhythmia; abdominal pain; weight loss during prolonged therapy. There have been rare reports of tourette's syndrome. Toxic psychosis has been reported. Although a definite causal relationship has not been established, the following have been reported in patients taking this drug: instances of abnormal liver function, ranging from transaminase elevation to hepatic coma; isolated cases of cerebral arteritis and/or occlusion; leukopenia and/or anemia; transient depressed mood; aggressive behavior; a few instances of scalp hair loss. Very rare reports of neuroleptic malignant syndrome (nms) have been received, and, in most of these, patients were concurrently receiving therapies associated with nms. In a single report, a ten-year-old boy who had been taking methylphenidate for approximately 18 months experienced an nms-like event within 45 minutes of ingesting his first dose of venlafaxine. It is uncertain whether this case represented a drug-drug interaction, a response to either drug alone, or some other cause. Source: http://www.Rxlist.Com/ritalin-drug.Htm in short, there aer a barrage of side effects. I think the minimalist approach to medications is most ideal. Unless you absolutely require a medication to improve symptoms, they are best avoided. In general, however, most side effects are reduced with time. They are most prominent when a medication is first initiated. I have never seen motor tics with ritalin, but I have seen nervousness, insomnia, and decreased appetite. Hope this helps.
Dr. Jason Hess
Dr. Jason Hess
Thank
Get help from a real doctor now
Dr. Cindy Juster
Board Certified, Pediatrics
33 years in practice
2M people helped
Continue
111,000 doctors available
Read more answers from doctors